Alert archive / Texas / Winter Storm Warnings in 2019

Winter Storm Warning 1, NWS Midland/Odessa, TX

November 27, 2019Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this winter storm warning at Nov 27, 2019, 2:28 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Nov 27, 2019, 3:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2019, 2:28 PM CST (20:28 UTC)
In effect from
Nov 27, 2019, 3:00 PM CST
Expired
Nov 28, 2019, 9:00 AM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS44 KMAF 272028
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CST Wed Nov 27 2019

...ICE ACCUMULATIONS POSSIBLE IN THE GUADALUPE AND DELAWARE 
MOUNTAINS AND NORTHERN PORTIONS OF EDDY AND LEA COUNTIES LATE THIS
AFTERNOON THROUGH EARLY THURSDAY MORNING...

.Temperatures will drop below freezing this afternoon and evening
across the affected areas, resulting in freezing rain and maybe 
some sleet. Up to a half an inch of ice accumulation will be 
possible in the Guadalupe and Delaware Mountains with less than 
one quarter of an inch across northern portions of southeastern 
New Mexico. This will be enough to cause some road problems 
through the overnight hours. Temperatures will rise above freezing
Thursday morning.

NMZ027-TXZ270-271-281200-
/O.UPG.KMAF.WW.Y.0004.191127T2100Z-191128T1500Z/
/O.NEW.KMAF.WS.W.0001.191127T2100Z-191128T1500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen and Pine Springs
128 PM MST Wed Nov 27 2019

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST THURSDAY...

* WHAT...Significant icing expected. Total ice accumulations of
  around one half of an inch. Winds sustained as high as 45 mph at
  Guadalupe Pass.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...Expect power outages and tree damage due to the ice.
  Travel could be extremely hazardous. The hazardous conditions
  could impact holiday commuters. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

NMZ028-029-033-281200-
/O.CON.KMAF.WW.Y.0004.191127T2100Z-191128T1500Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Including the cities of Artesia, Carlsbad, Tatum, Hobbs, 
and Lovington
128 PM MST Wed Nov 27 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
THURSDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to
  around one quarter of an inch possible in northern Eddy and Lea
  counties.

* WHERE...Eddy County Plains, Northern Lea, and Central Lea.

* WHEN...From 2 PM this afternoon to 8 AM MST Thursday.

* IMPACTS...Difficult travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-432-
4269.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
1 follow-up statement
227 
WWUS44 KMAF 280904
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
304 AM CST Thu Nov 28 2019

...ICE ACCUMULATIONS POSSIBLE IN THE GUADALUPE AND DELAWARE
MOUNTAINS AND NORTHERN PORTIONS OF EDDY AND LEA COUNTIES THROUGH
MID MORNING...

.Sub freezing temperatures will persist across the Guadalupe and
Delaware Mountains through mid morning. As a result, freezing rain
will continue with additional ice accumulations of up to one tenth
of an inch possible. Very light ice accumulations may also be
possible across northern portions of Eddy and Lea county where
temperatures hover near freezing. 

NMZ027-TXZ270-271-281500-
/O.CON.KMAF.WS.W.0001.000000T0000Z-191128T1500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen and Pine Springs
204 AM MST Thu Nov 28 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Significant icing has likely occurred since yesterday
  afternoon and another one tenth of an inch will be possible
  through mid morning. 

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 AM MST today.

* IMPACTS...Expect power outages and tree damage due to the ice. 
  Travel could be extremely hazardous. The hazardous conditions 
  could impact holiday commuters. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages.

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

NMZ028-029-033-281500-
/O.CON.KMAF.WW.Y.0004.000000T0000Z-191128T1500Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Including the cities of Artesia, Carlsbad, Tatum, Hobbs, 
and Lovington
204 AM MST Thu Nov 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Freezing rain will be possible through mid morning but
  any additional ice accumulations should remain light. 

* WHERE...Eddy County Plains, Northern Lea, and Central Lea.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...Difficult travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages.

The latest road conditions can be obtained by calling 800-432-
4269.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 11:48 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 27, 11:48 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1148 AM CST Wed Nov 27 2019

.DISCUSSION...
Please see the 18z aviation discussion below.

&&

.AVIATION...
Upslope low level easterly surface winds coupled with increasing
moisture and cloud cover moving in from the southwest will result
in MVFR ceilings with light rain and reduced visibility at TAF
locations between 27/2100z and 28/0000z. Localized IFR ceilings
are also possible. After 28/0600z, IFR conditions will be
widespread across the area.

&&

.PREV DISCUSSION... /issued 340 AM CST Wed Nov 27 2019/

DISCUSSION...
The main focus for this forecast package will be the potential
for freezing/frozen precipitation to affect far northern portions
of the region late Wednesday night through Thursday morning.

After a windy Tuesday afternoon across SE NM and W TX, winds have
diminished tonight as an area of surface high pressure sinks south
behind a cold front that moved through yesterday evening. The
front has advected drier air into the region tonight and current
(3am CST) dewpoints remain in the low teens for most. Aloft, SW
flow has returned across the region tonight as a shortwave trough
near the Baja heads this way. Will see mid/upper level moisture
increase through the day and we're already seeing high clouds
streaming overhead as a result. The aforementioned shortwave to
the west will weaken as it approaches the region however there
will be enough upper forcing for ascent to help generate showers
from SW to NE by this evening. Increased cloud cover and rain
chances will help keep temperatures from warming too much today so
expect highs generally in the 40s across all but areas to the
south, where highs in the 50s will be more common.

Our attention then turns to the potential for wintry
precipitation later this afternoon/evening as evaporative cooling
commences and temperatures drop to near or below freezing across
northern areas. The main areas of concern are the
Guadalupe/Delaware Mountains and northern portions of Eddy and
Lea counties, although the exact areas that may be affected will
highly depend on the onset of rain and temperatures. Forecast
soundings continue to suggest that the main precipitation type
will be freezing rain with transitional periods of snow and/or
sleet mixed in. Freezing rain could start as early as noon in the
Guadalupe/Delaware Mountains then late afternoon/early evening
for northern portions of SE NM (including areas like Artesia and
Tatum). Ice accumulations up to half an inch will be possible in
the Guadalupe/Delaware Mountains and maybe near 0.10 of an inch
across northern portions of SE NM. Both amounts will be more than
enough to cause some issues and will go ahead and issue a Winter
Weather Advisory for these areas. The Advisory will be in effect
this afternoon through the overnight hours. Later shifts will need
to evaluate the need to upgrade the Advisory to a Winter Storm
Warning for the Guadalupe/Delaware Mountains. Please continue to
check the latest forecast for any changes that may occur. After
midnight, models show warm air advection regime will increase
temperatures across the region and precip should transition to all
rain by Thursday morning. For most other areas tonight, expect
precip to remain all rain.

SW flow will persist aloft through the end of the week as an upper
trough digs through the western ConUS. Rain chances will linger
across portions of the region through Thanksgiving then drier air
moves in Friday. A warming trend begins Thursday and by Friday,
breezy west winds push highs into the upper 60s and 70s. A Pacific
front will move through Friday night as the large upper trough
swings into the Central Plains. Expected cooler temperatures for
the weekend with dry conditions persisting. Beyond this weekend,
upper ridging sets up overhead and temperatures warm back up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  52  47  73 /  80  50  30  20
Carlsbad                       35  51  42  68 /  90  40  20  10
Dryden                         45  59  50  76 /  40  20  20   0
Fort Stockton                  42  63  51  78 /  50  20  20   0
Guadalupe Pass                 28  51  44  62 /  90  40  30  20
Hobbs                          33  49  41  68 /  80  30  20  10
Marfa                          38  64  43  72 /  60  20  10   0
Midland Intl Airport           37  56  48  73 /  80  40  20  10
Odessa                         37  55  47  73 /  80  30  20  10
Wink                           38  58  47  76 /  70  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
     Thursday for Central Lea County-Eddy County Plains-
     Guadalupe Mountains of Eddy County-Northern Lea County.

TX...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
     Thursday for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

03/24/03
Hazardous weather outlook, Nov 27, 1:59 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CST Wed Nov 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CST Wed Nov 27 2019 /1259 PM MST Wed Nov 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is now in effect for the Guadalupe and
Delaware Mountains this afternoon and tonight for significant ice
accumulations.

A Winter Weather Advisory is in effect for the Eddy County Plains and
the central and northern portions of Lea County this afternoon and
tonight for a mix of freezing rain and sleet.

Ice on elevated surfaces such as bridges and overpasses will at times
create slick or slippery conditions. Caution is advised when
traveling throughout the affected areas.

High winds of 40-50 mph are also expected to affect Guadalupe Pass
beginning this afternoon and continuing through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is now in effect for the Guadalupe and
Delaware Mountains Thursday morning for significant ice
accumulations.

A Winter Weather Advisory is in effect for the Eddy County Plains
and the central and northern portions of Lea County through Thursday
morning for a mix of freezing rain and sleet.

Ice on elevated surfaces such as bridges and overpasses will at times
create slick or slippery conditions. Caution is advised when
traveling throughout the affected areas.

High winds of 40-50 mph are also expected to affect Guadalupe Pass
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:37 AM CSTWinter Weather AdvisoryMAFCulberson29 hr

Nearby

Winter Storm Warnings in Texas, 2019Winter Storm Warnings in New Mexico, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.